Is there any finite simple group $G$ such that $G$ has a maximal subgroup of the form $\mathbb{Z}_{p}\ltimes\mathbb{Z}_{p^2}$, for some prime divisor $p$? In case the answer is positive please guide me to find a classification of such simple groups. Otherwise please give a proof for nonexistence of such maximal subgroups.

  • 2
    $\begingroup$ No, according to this MO answer by Geoff Robinson. $\endgroup$ – YCor Oct 30 '19 at 11:09

By a theorem of Thompson, if a finite group has a nilpotent maximal subgroup of odd order, it is solvable.

Janko and Deskins have shown that if a finite group $G$ has a maximal Sylow $2$-subgroup of class $\leq 2$, then $G$ is solvable. Proofs can also be found in Endliche Gruppen I by Huppert: Satz 7.4, p. 445.

It is immediate from these results that if a finite simple group has a maximal Sylow $p$-subgroup $P$, then $p = 2$ and $|P| \geq 16$. (Note that $\operatorname{PSL}(2,17)$ has a maximal Sylow $2$-subgroup of order $16$.)


[1] J. Thompson, Finite groups with fixed-point-free automorphisms of prime order. Proc. Nat. Acad. Sci. U.S.A. 45 (1959) 578–581.

[2] Z. Janko, Finite groups with a nilpotent maximal subgroup. J. Austral. Math. Soc. 4 (1964) 449–451.

[3] W. E. Deskins, A condition for the solvability of a finite group. Illinois J. Math. 5 (1961) 306–313.

[4] J. S. Rose, On finite insoluble groups with nilpotent maximal subgroups. J. Algebra 48 (1977) no. 1, 182–196.

  • $\begingroup$ @ Mikko Korhonen. Many thanks for your helpful and complete answer. $\endgroup$ – H.Shahsavari Oct 30 '19 at 15:24

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.